Virginia, 2020Damaging Wind in Virginia, July 10, 2020
July 10, 2020 · NWS LWX · 1 event in 1 county or zone
A few severe thunderstorms developed over western Virginia and eastern West Virginia during the early evening hours of Friday, July 10th, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed over western Virginia and eastern West Virginia during the early evening hours of Friday, July 10th, 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 1:48 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 10, 1:48 PM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Fri Jul 10 2020
.SYNOPSIS...
Tropical Storm Faye will shift northeastward out of our region
this evening. Multiple disturbances will pass through our region
this weekend. High pressure builds over our area next week
bringing an extend stretch of hot weather.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The center of Tropical Storm Faye is located 25 miles ESE of CAPE
MAY New Jersey as of 2 pm with max sustained wind of 60 mph. Our
region continues to receive light to moderate showers in Harford and
eastern Baltimore Counties. The system continues to shift northward
away from our area and I expect that most our of region should be
shower free over by 22Z if not earlier. After the rain has moved out
of our region as the system shifts further away from our area, we
should start to see clearing in skies as we experience subsistence
on the outer edge of the tropical system. As skies continue to clear
along the I-95 corridor, temps will have a chance to surge up into
the upper 80s to lower 90s. There is a chance the the 90 degree day
streak in DC could be extended as DCA has recorded an in between temp
of 89 and that was with a broken deck with a few hours of heating to
go.
The main hazard for today will be an upper level shortwave dropping
down through the western half of our region. The western half our
area has been mostly clear which has allowed temps to rise up into
the upper 80s with dew points in the 70s. This means there is decent
instability and combined with the shortwave will lead to showers and
isolated thunderstorms mainly west of the Blue Ridge mountains. The
main hazard with these storms will be an isolated threat for
flooding due to a slow storm motion but I can't rule out a strong to
severe thunderstorm either. The threat for showers and thunderstorms
will continue through this evening but should start to taper of as
the sun sets. Overnight lows should hover in the upper 60s to mid
70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As Tropical Storm Faye exits our region early on Saturday, a weak
cold front will approach from the west and move through our region
Saturday morning. Compared to prior model runs from the past few
days, this boundary is forecast to be much weaker as the strong
upper forcing support remains to our north near the PA and MD
border. Wind shifts in model solutions indicate a passage during
middle to late morning periods to early afternoon. I don't see a
lot of showers and thunderstorms with the front mainly due to the
early day passage. The upper level trough to our north could provide
enough forcing in a warm and humid environment to kick off showers
and a few thunderstorms mainly near the Maryland PA border during the
Saturday afternoon. Overall the strong thunderstorm threat has
really decreased for Saturday but I still have included chance pops
for most of our region with the highest near the MD/PA border and
decreasing toward central Virginia. The threat for showers and
thunderstorms should decrease after sunset as daytime heating drops
off and the upper level trough lifts off to our northeast. Daytime
temperatures on Saturday should easily reach back into the upper 80s
to lower 90s on Saturday as winds become more west southwest during
the afternoon periods with overnight lows in the mid 60s to low 70s.
The threat for showers and thunderstorms will end overnight and into
early Sunday. A mainly westerly flow will lead to drier weather
moving into our region Sunday morning and dry conditions should
continue through Sunday morning. A weak southerly flow will form
late Sunday morning leading to advection of warm and moist air into
our region. Another stronger upper level shortwave trough will drop
down into our region from the Great Lakes region Sunday afternoon
and into early Monday. Increasing moisture and daytime temps will
lead to modest instability with CAPE values upwards of 1500. The
increased lift provided by the upper level trough and focused upper
level jet coupled with fair instability will to an increased threat
for the formation of showers and thunderstorms Sunday afternoon and
evening. The one limiting factor will be that they may form after
the sun sets. Sunday looks like the best chance for stronger
thunderstorms to form especially during the late afternoon and early
evening periods. The best area for strong storms will likely be west
of the Blue Ridge at this time but there remains a lot of
uncertainty on the strength and location of the upper level trough.
Daytime temps will hover in the 90s once again with overnight lows
in the mid 60s to lower 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A surface cold front will likely be near or east of I-95 on Monday.
Showers and thunderstorms will be possible along and ahead of the
front. Where rainfall does not occur, temperatures should easily
reach 90 degrees or warmer.
The front should push through the region Monday night to allow an
area of high pressure to develop overhead Tuesday through
Wednesday. Drier air will keep convection down and temperatures
will be a couple of degrees lower as well with highs reaching the
middle 80s both days.
A light southerly flow develops Wednesday night and Thursday. The
humidity will increase and so will the temperatures as we may look
at temperatures reaching 100 degrees in places on Thursday.
By late in the day Thursday into Thursday evening, a weakness in
high pressure and an approaching surface cold front could spark
thunderstorms. A pre-frontal trough at the surface could be the
trigger in igniting these storms that would be fueled by the heat
and humidity.
On Friday, the actual surface cold front could set up across our
region and ignite additional showers and thunderstorms. Storms that
could produce heavy rainfall or damaging winds.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Tropical Storm Faye continues to move north to northeastward out of
our area. The thick broken clouds that we had earlier in the day are
a starting to break up and all ceilings have risen above VFR
thresholds. I expect ceilings to continue to improve and become
scattered by 22Z. Winds will weakened later this afternoon and
become more southerly in nature.
Multiple disturbance and weak fronts will pass through our region
this weekend. The main wind shift front will pass through early
Saturday morning and winds will go from southerly to westerly by the
middle parts of Saturday morning. VFR conditions are expected this
weekend but there remains a threat for showers and thunderstorms
both Saturday and Sunday. The storm threat Saturday is mainly for
our northern terminals near the MD/PA border while Sunday will see a
more widespread terminal threat for thunderstorms.
VFR conditions expected both days. Any showers and thunderstorms on
Monday could briefly reduce to MVFR Monday afternoon. Winds
southwest 5 knots Monday. Winds light and variable Monday night.
Winds becoming northwest 5 to 10 knots Tuesday into Tuesday
evening.
&&
.MARINE...
Gusts of 20 to 30 knots will continue through this afternoon
but should taper off this evening as the Tropical Storm Faye
shifts further away from our region. A weak boundary will pass
through our waters Saturday morning with another disturbance
moving through late Sunday and into Monday. Sub Small Craft
Advisories are expected at this time but there remains a chance
for thunderstorms to move over our marine areas this weekend.
No marine hazards expected Monday through Tuesday night. Winds
southwest then light and variable Monday and Monday night. Winds
becoming northwest around 10 knots Tuesday.
&&
.TIDES/COASTAL FLOODING...
Winds have become northerly which has start to force water down
toward the mouth of the Chesapeake Bay. No coastal flooding expected
over the next few cycles but as the winds become southerly this
weekend, the return of the water that has pooled to our south will
return northward and we could see some coastal flood issues
later this weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...KLW
AVIATION...KLW/JMG
MARINE...KLW/JMG
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 10, 12:41 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
141 PM EDT Fri Jul 10 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
141 PM EDT Fri Jul 10 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
141 PM EDT Fri Jul 10 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms may produce isolated instances
of flooding late this afternoon into this evening over the
Shenandoah Valley and adjacent areas of eastern West Virginia and
west-central Virginia.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Nelson
- When
- July 10, 5:03 PM EST
- Where
- Nelson County, 1.45 mi SSE of Roseland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.731, -78.968
A tree was blown down in the 100 block of VA-655 Roseland Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 10 to 13, 20203 deaths · 10 events
- Tropical Storm and Flash Flooding in New Jersey, July 10, 20201 death · 28 events
- Tornadoes and Hail in South Dakota, July 10, 20201 injured · EF1 · 44 events
- Flash Flooding and Flood in Nebraska, July 10 to 11, 2020$32,000 · 2.5 in hail · 36 events
- Damaging Winds in Nebraska, July 10, 2020$130,000 · 65 kt wind · 5 events
- Flash Flood and Flood in Pennsylvania, July 10, 2020$50,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, July 10 to 11, 2020$50,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Virginia, July 10, 2020$45,000 · 1.25 in hail · 18 events
- Damaging Winds and Lightning Strike in North Carolina, July 10, 2020$63,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 10, 2020$35,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Oklahoma, July 10, 202065 kt wind · 28 events
- Damaging Winds in West Virginia, July 10, 2020$18,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900438.